Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 53, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 28, 2019, 6:47 PM MST for Coconino County, Navajo County, Arizona. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2019, 6:47 PM MST (01:47 UTC)
- Expired
- Aug 28, 2019, 8:15 PM MST
- In force
- 88 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 58 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2591 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
546
WGUS55 KFGZ 290147
FFWFGZ
AZC005-017-290315-
/O.NEW.KFGZ.FF.W.0053.190829T0147Z-190829T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
647 PM MST Wed Aug 28 2019
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Navajo County in north central Arizona...
Coconino County in north central Arizona...
* Until 815 PM MST.
* At 645 PM MST, a river indicated 5 foot rise in Jacks Canyon
around 540 PM. This water will drain into the Little Colorado
River. Other rises are also expected in East Clear Creek.
* Some locations that will experience flooding include...
Jacks Canyon, East Clear Creek, and the Little Colorado River.
This includes the following streams and drainages...
Cottonwood Wash...Clear Creek...Jacks Canyon...
Tucker Flat Wash and Little Colorado River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3479 11076 3498 11100 3505 11088 3505 11068
3503 11065 3492 11057
$$
MAS1 follow-up statement
718
WGUS75 KFGZ 290312
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
812 PM MST Wed Aug 28 2019
AZC005-017-290321-
/O.EXP.KFGZ.FF.W.0053.000000T0000Z-190829T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-Coconino-
812 PM MST Wed Aug 28 2019
...THE FLASH FLOOD WARNING FOR NAVAJO AND COCONINO COUNTIES WILL
EXPIRE AT 815 PM MST...
The heavy rain has ended and the water is receding in the area.
Please continue to heed any remaining road closures.
LAT...LON 3479 11076 3498 11100 3505 11088 3505 11068
3503 11065 3492 11057
$$
MASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:57 PM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 28, 2:57 PM MST, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 257 PM MST Wed Aug 28 2019 .SYNOPSIS...Expect an increase in chances for showers and thunderstorms across northern Arizona through Thursday, before chances decrease through Saturday. Storm chances to increase from east to west starting Sunday. Otherwise, above normal daytime temperatures and generally light winds are forecast. && .DISCUSSION... Numerous thunderstorms have developed today across areas above 5000 feet. We have had reported of 3/4 inch hail and flooding rains. Scattered storm coverage is expected to continue through this evening before diminishing. Thursday - the center of the high pressure cell is expected to be near Yuma, with very light winds aloft across northern Arizona. Expect scattered to numerous afternoon thunderstorms along the Mogollon rim and White Mountains, with the possibility of storms moving southward off the rim into Gila county by late afternoon. There is a slight chance of storms elsewhere. Drier and more stable air aloft is shown to move into far western AZ during the afternoon. Friday and Saturday. The center of the high pressure cell to slowly move across northern Arizona. Drier and more stable air should expand from west to east through this period, with storm chances limited to the White mountains for Saturday and max temps from 5 to 10 degrees above normal both days Sunday through Tuesday...Progs are consistent in the return of monsoonal moisture as early as Sunday on east to southeast flow. Expect scattered afternoon storms across the high country and isolated storms elsewhere. && .AVIATION...For the 00Z package...Primarily VFR conditions for the next 24 hours, though areas of MVFR and local IFR with thunderstorms. Til 03z Scattered thunderstorms to persist across northern Arizona, with diminishing coverage after 03z. Scattered storms to redevelop after 18z Thu, especially across the Mogollon Rim. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...For Thursday and Friday, max temperatures should be from 5 to 10 degrees above normal. Expect scattered thunderstorm Thursday along the Mogollon Rim with slight chances elsewhere. A drying trend is expected to return Friday, especially across northwest Arizona. Saturday through Monday...Storm coverage to be limited on Saturday to the White Mountains. Storm coverage is expected to increase again from Sunday into Monday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DL AVIATION...DL FIRE WEATHER...DL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 28, 2:38 PM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
238 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HEAVY RAIN 1 NNW DOWNTOWN FLAGSTAF 35.22N 111.66W
08/28/2019 M1.50 INCH COCONINO AZ PUBLIC
MEASURED 1.5 INCHES RAIN IN 30 MINUTES.
&&
DBLocal storm report, Aug 28, 2:50 PM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HEAVY RAIN 10 W ASH FORK 35.20N 112.66W
08/28/2019 M0.80 INCH YAVAPAI AZ PUBLIC
&&
DBLocal storm report, Aug 28, 3:08 PM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
308 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 E DOWNTOWN FLAGSTAFF 35.20N 111.62W
08/28/2019 E0.88 INCH COCONINO AZ PUBLIC
HAIL SIZE WAS DEFINITELY NICKEL SIZE.
&&
DBLocal storm report, Aug 28, 3:13 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
313 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 1 NNE DOWNTOWN FLAGSTAF 35.21N 111.64W
08/28/2019 M0.88 INCH COCONINO AZ NWS EMPLOYEE
REPORTED 3 BLOCKS NORTH OF FLAGSTAFF MEDICAL
CENTER. EXACT LOCATION IS AN ESTIMATE.
&&
MCTLocal storm report, Aug 28, 3:17 PM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
317 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 1 E HEBER-OVERGAARD 34.41N 110.55W
08/28/2019 E0.50 INCH NAVAJO AZ PUBLIC
&&
DBLocal storm report, Aug 28, 5:45 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
545 PM MST WED AUG 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HEAVY RAIN 2 NE DOWNTOWN FLAGSTAFF 35.22N 111.62W
08/28/2019 M0.83 INCH COCONINO AZ COUNTY OFFICIAL
0.83 INCHES MEASURED IN THE SPRUCE AVE WASH
RAIN GAUGE FROM 1:26 - 2:41 PM. AT 2:47 PM,
OBSERVERS AT LINDA VISTA STREET REPORTED ASH
AND TWIGS IN THE RUNOFF FROM THE MUSEUM FIRE
SCAR. ESTIMATED WATER FLOW THROUGH THE
DRAINAGE WAS BETWEEN 3 TO 8 INCHES DEEP AND
ALL WATER WAS CONTAINED WITHIN THE DITCHES.
REPORT VIA COCONINO COUNTY WEBSITE AND
FACEBOOK PAGE.
&&
MCTThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:35 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 3 hr |
| Aug 29, 12:37 PM MST | Special Weather Statement | FGZ | 23 min | |
| Aug 29, 1:18 PM MST | Areal Flood Advisory | FGZ | Coconino | 117 min |
| Aug 29, 1:22 PM MST | Special Weather Statement | FGZ | 23 min | |
| Aug 29, 1:44 PM MST | Special Weather Statement | FGZ | 46 min | |
| Aug 29, 1:49 PM MST | Special Weather Statement | FGZ | 26 min | |
| Aug 29, 2:16 PM MST | Special Weather Statement | FGZ | 29 min | |
| Aug 29, 2:31 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 29, 2:40 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Aug 29, 3:18 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Aug 29, 3:32 PM MST | Special Weather Statement | FGZ | 43 min | |
| Aug 29, 3:36 PM MST | Special Weather Statement | FGZ | Yavapai | 39 min |
| Aug 29, 3:58 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 29, 4:25 PM MST | Special Weather Statement | FGZ | 50 min | |
| Aug 29, 4:33 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 27 min |
| Aug 29, 4:54 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 36 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.